Oklahoma, 2014

Hail in Oklahoma, April 20, 2014

April 20, 2014 · NWS OUN · 5 events in 2 counties and zones

A small cluster of severe storms developed along a dryline over the Texas Panhandle. These storms the migrated eastward into southwestern Oklahoma, producing several bouts of severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A small cluster of severe storms developed along a dryline over the Texas Panhandle. These storms the migrated eastward into southwestern Oklahoma, producing several bouts of severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Apr 20, 1:53 PM CST, 3 hours 1 minute earlier.

Area forecast discussion, Apr 20, 1:53 PM CST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
253 PM CDT SUN APR 20 2014

.DISCUSSION...
LARGE AREA OF RAIN WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO
SPREAD NORTHEAST FROM WESTERN NORTH TEXAS INTO SOUTHERN AND PARTS
OF CENTRAL OKLAHOMA LATE THIS AFTERNOON. NO SEVERE WEATHER
EXPECTED WITH THIS BATCH OF ELEVATED STORMS. STORMS DEVELOPING
TX PANHANDLE WILL POSE A MARGINAL SEVERE HAIL RISK INTO THE EARLY
EVENING...AS WILL ANY STORMS THAT CAN FORM FARTHER SOUTH TOWARD
LUBBOCK/MIDLAND. PRIMARY AREAS THAT WILL WILL NEED TO MONITOR FOR
THIS POSSIBILITY ARE WESTERN NORTH TEXAS AND THE SOUTHWEST-QUARTER
OF OKLAHOMA.

IF WE CAN GET COMPLEX OF STORMS TO FORM LATE THIS AFTERNOON AND
EVENING JUST OFF TEXAS HIGH PLAINS SHOULD MAINTAIN ITSELF THROUGH
THE NIGHT AS TROUGH PROGRESSES SLOWLY OVER THE REGION. BETTERFLOW
AND MOISTURE WILL RESIDE ACROSS SOUTHERN OKLAHOMA WHICH WILL BE
AREA WITH HIGHEST CHANCES FOR APPRECIABLE RAINFALL...WITH CHANCES
DECREASING AS YOU GO NORTH INTO CENTRAL/NORTHERN OKLAHOMA.

NEXT MAIN CHANCE FOR STRONG AND SEVERE STORMS WILL BE WEDNESDAY.
MODELS AGREE ON DRYLINE EVENT LATE WEDNESDAY ACROSS WESTERN PARTS
OF OKLAHOMA INTO ADJACENT PARTS OF NORTH TEXAS...SPREADING EAST
WEDNESDAY NIGHT OVER MUCH OF REGION AS WEAK FRONT PUSHES THROUGH
OKLAHOMA AND NORTH TEXAS. THIS FRONT PROGD TO RETURN NORTHWARD
LATE THURSDAY AND LINGER OVER OR CLOSE TO THE BODY OF OKLAHOMA
INTO NEXT WEEKEND. ALTHOUGH WE WILL HAVE S/WV RIDGING OVER THE
REGION AHEAD OF NEXT MAIN TROUGH...DIURNALLY DRIVEN SHOWERS AND
STORMS MAY OCCUR. MORE SIGNIFICANT STORM DEVELOPMENT CURRENTLY
APPEARS TO BE NEXT WEEKEND AS HIGH AMPLITUDE TROUGH APPROACHES.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  60  77  55  80 /  60  50  10   0
HOBART OK         60  79  54  81 /  50  20   0   0
WICHITA FALLS TX  61  80  56  83 /  60  20  10   0
GAGE OK           56  79  50  80 /  60  10   0   0
PONCA CITY OK     58  77  50  80 /  60  40  10   0
DURANT OK         60  76  58  80 /  70  50  30   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
TX...NONE.
&&

23/11
Hazardous weather outlook, Apr 20, 10:50 AM CST, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1150 AM CDT SUN APR 20 2014

OKZ004>048-050>052-TXZ083>090-211000-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-
NOBLE-ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-
BECKHAM-WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-
CLEVELAND-POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-
TILLMAN-COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-
JEFFERSON-CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-
FOARD-WILBARGER-WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1150 AM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN...
WESTERN...CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH
TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT

.THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THROUGH
TONIGHT...AS AN UPPER LEVEL STORM SYSTEM APPROACHES THE SOUTHERN
PLAINS. A FEW STRONG TO MARGINALLY SEVERE STORMS ARE POSSIBLE THIS
AFTERNOON AND EARLY EVENING...MAINLY IN WESTERN NORTH TEXAS. THE
PRIMARY HAZARD WILL BE HAIL UP TO AN INCH AND A HALF IN DIAMETER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

.THUNDERSTORMS...
SHOWERS AND THUNDERSTORM WILL BE POSSIBLE MONDAY...MAINLY DURING
THE MORNING AND EARLY AFTERNOON. NO SEVERE STORMS ARE EXPECTED.

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS AGAIN FROM
WEDNESDAY THROUGH SATURDAY. THE GREATEST RISK OF SEVERE STORMS WILL
BE ON WEDNESDAY.

.FIRE WEATHER...

ON WEDNESDAY AFTERNOON...WARM AND WINDY WEATHER WILL ELEVATE THE
RISK OF WILDFIRES...MAINLY OVER WESTERN OKLAHOMA AND WESTERN NORTH
TEXAS. HOWEVER...RELATIVE HUMIDITIES ARE EXPECTED TO DROP ONLY INTO
THE RANGE OF 30 TO 50 PERCENT. THURSDAY WILL BE MUCH DRIER...BUT
WIND SPEEDS WILL DROP INTO THE RANGE OF 5 TO 15 MPH.

GET GRAPHICS AND MORE DETAILS AT WEATHER.GOV/NORMAN...AND FOLLOW OUR
WEATHER FORECAST OFFICE ON TWITTER AND FACEBOOK.

In the hours before

Special weather statement, Apr 20, 3:26 PM CST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
426 PM CDT SUN APR 20 2014

OKZ014-021-202230-
ROGER MILLS OK-BECKHAM OK-
426 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGER MILLS AND
NORTHWESTERN BECKHAM COUNTIES UNTIL 530 PM CDT...

AT 425 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHWEST
OF TEXOLA...MOVING NORTH AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 40 MPH...

LOCATIONS IMPACTED INCLUDE...
REYDON...TEXOLA...SWEETWATER AND DEMPSEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3574 10000 3569 9972 3515 9999 3516 10000
TIME...MOT...LOC 2120Z 194DEG 26KT 3527 10004

MBS
Special weather statement, Apr 20, 4:53 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
553 PM CDT SUN APR 20 2014

OKZ004-009-202345-
HARPER OK-ELLIS OK-
553 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR HARPER AND ELLIS COUNTIES UNTIL
645 PM CDT...

AT 552 PM CDT...STRONG THUNDERSTORMS WERE ALONG A LINE EXTENDING FROM
NEAR GATE TO 7 MILES SOUTHWEST OF LAKE MARVIN...MOVING NORTHEAST AT
30 MPH.

HAZARDS INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 50 MPH...
MINOR FLOODING IN AREAS OF POOR DRAINAGE...

LOCATIONS IMPACTED INCLUDE...
SHATTUCK...BUFFALO...LAVERNE...ARNETT...GAGE...ROSSTON...MAY AND
CATESBY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

&&

LAT...LON 3700 9954 3617 9965 3593 9999 3700 10000
TIME...MOT...LOC 2252Z 220DEG 26KT 3687 10002 3580 10024

MBS

The radar

The Altus AFB radar (KFDR), 94 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

5 hail. Local standard time, as filed.

Hail, Harmon

When
April 20, 4:54 PM CST
Where
Harmon County, Hollis
Measured
1.25 in hail
Reported by
Public
Coordinates
34.690, -99.920

Quarter to half dollar sized hail reported in Hollis and south of town.

Hail, Jackson

When
April 20, 6:10 PM CST
Where
Jackson County, 3.08 mi NW of Eldorado
Measured
2 in hail
Reported by
Public
Coordinates
34.500, -99.690

Hail, Jackson

When
April 20, 6:20 PM CST
Where
Jackson County, Eldorado
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
34.470, -99.650

Hail, Jackson

When
April 20, 6:25 PM CST
Where
Jackson County, 3.08 mi NE of Eldorado
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.500, -99.610

Hail, Jackson

When
April 20, 7:02 PM CST
Where
Jackson County, Olustee
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
34.550, -99.420

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2014Every state in 2014This day in weather historyWarnings in Oklahoma, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 510245, 510246, 510247, 510248, 510249.